Avoiding errors when administering injectable phenytoin to a child in status epilepticus
Evidence & Practice Previous     Next

Avoiding errors when administering injectable phenytoin to a child in status epilepticus

Callum Douglass Clinical nurse leader, Sidra Medicine, general paediatrics/complex care, Doha, Qatar

Errors often occur in the prescribing, preparing, administering and monitoring of intravenous phenytoin (NHS Improvement 2016). Following two fatal incidents involving injectable phenytoin, with contributing factors such as wrong weight estimation, a disregard for existing phenytoin prescriptions and confusion about the final concentration, an alert was issued by NHS Improvement in 2016.

This article explores research into the use of injectable phenytoin and why adverse events occur when it is used. The article will inform nurses and doctors who work with children in acute settings about the risks associated with using injectable phenytoin and implications for practice on how to negate these risks. Applying this knowledge to nursing practice can result in reduced adverse events, and a safer and more effective care environment.

Correspondence callum.douglass@sidra.org

Nursing Children and Young People. 30, 01,35-38. doi: 10.7748/ncyp.2018.e965

Received: 03 June 2017

Accepted: 26 October 2017

Published in print: 07 February 2018

Conflict Of Interest

None declared

Peer review

This article has been subject to open peer review and has been checked for plagiarism using automated software